Alert archive / Montana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 21, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jun 29, 2020, 3:35 PM MDT for Dawson County, Wibaux County, Montana. It was in force for 55 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2020, 3:35 PM MDT (21:35 UTC)
- Expired
- Jun 29, 2020, 4:30 PM MDT
- In force
- 55 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dawson County, MT, Wibaux County, MT
The radar
The Glasgow radar (KGGW), 211 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 3:40 PM MDT | HAIL 1 | 13 Nnw Wibaux, MT | 49 MPH WIND GUST MEASURED WITH ANEMOMETER. RAINFALL MEASURED AT 0.60 INCHES. |
| Jun 29, 3:52 PM MDT | HAIL 2.5 | 7 Nw Hodges, MT | PEA TO GOLF AND TENNIS BALL-SIZED HAIL WITH 1 INCH OF RAINFALL. TIME ESTIMATED FROM RADAR. |
| Jun 29, 4:14 PM MDT | HAIL 0.88 | Ssw Hodges, MT | PEA TO NICKEL-SIZED HAIL WITH 0.5 INCHES OF RAIN. TIME BASED ON RADAR. |
| Jun 29, 4:26 PM MDT | HAIL 0.88 | 5 Wnw Wibaux, MT | GUSTY WINDS IN ADDITION. |
| Jun 29, 4:27 PM MDT | HAIL 0.75 | 9 N Wibaux, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
611
WUUS55 KGGW 292135
SVRGGW
MTC021-109-292230-
/O.NEW.KGGW.SV.W.0021.200629T2135Z-200629T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
335 PM MDT Mon Jun 29 2020
The National Weather Service in Glasgow has issued a
* Severe Thunderstorm Warning for...
Central Wibaux County in northeastern Montana...
Southeastern Dawson County in northeastern Montana...
* Until 430 PM MDT.
* At 334 PM MDT, a severe thunderstorm was located 11 miles southeast
of Glendive, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Intake, Hodges and Stipek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4681 10436 4689 10469 4733 10467 4720 10411
TIME...MOT...LOC 2134Z 191DEG 33KT 4701 10452
HAIL...1.00IN
WIND...60MPH
$$
NWS Glasgow1 follow-up statement
625
WWUS55 KGGW 292203
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
403 PM MDT Mon Jun 29 2020
MTC021-109-292230-
/O.CON.KGGW.SV.W.0021.000000T0000Z-200629T2230Z/
Wibaux MT-Dawson MT-
403 PM MDT Mon Jun 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR CENTRAL WIBAUX AND SOUTHEASTERN DAWSON COUNTIES...
At 403 PM MDT, a severe thunderstorm was located 8 miles southeast of
Intake, or 13 miles east of Glendive, moving north at 45 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Glendive, Intake, Hodges and Stipek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight MDT for northeastern
Montana.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4697 10426 4701 10468 4716 10468 4732 10464
4721 10415 4700 10424
TIME...MOT...LOC 2203Z 185DEG 41KT 4718 10444
HAIL...2.00IN
WIND...70MPH
$$
NWS GlasgowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:24 PM MDT, 11 minutes earlier.
Area forecast discussion, Jun 29, 3:24 PM MDT, 11 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 324 PM MDT Mon Jun 29 2020 .DISCUSSION... The upper level low currently over Idaho will begin to open up and move northward through the area, then re-close over southern Alberta on Wednesday. Meanwhile, an upper low over northern British Columbia will drop south into Washington by Wednesday, being absorbed by the low in Alberta. This low will drift northward into northern Alberta late in the week, allowing a ridge to build from the Desert Southwest to the Upper Mississippi Valley. This in turn will lead to a southwest flow aloft late in the week, with the peak of the ridging over our area being Friday through Sunday: when the warmest temperatures are expected. Short term (tonight through Tuesday night)... The two main issues in this time frame are the potential for severe weather and heavy rainfall in the eastern parts of the CWA. The SPC has a slight risk roughly east of a Navajo to Terry line, with a marginal risk east of a Glentana to Rock Springs line. The slight risk area looks reasonable given forecast soundings and the fact that the sun is currently (as of 3 pm MDT) out over the SPC's slight risk area, helping to destabilize the atmosphere there. Any storms that do develop will also have the potential to produce heavy downpours, given the high values of precipitable water all across the area and especially there. Gave thought to issuing a flash flood watch in the far eastern zones, but after some internal discussion we opted against it due to the fact that the ground is dry there (but not so dry as to enhance runoff) due to the D0/D1 drought conditions. Flash flood guidance is in the range of about an inch per hour and higher to get flash flooding, which could be hit by an isolated storm but not widespread enough to warrant a watch. Shower/storm chances will begin to decrease from west to east across the area tomorrow, while the east stays wet. Medium/long term (Wednesday through the weekend)... As mentioned above, the upper low will move out and we'll be semi-ridged allowing temperatures to go back up. There will still be disturbances in the flow that help to trigger some showers and storms, but they shouldn't be as widespread as what we're experiencing today. 97 && .AVIATION... FLIGHT CONDITION: VFR/MVFR with occasional IFR. WINDS: NE-N 10-15 kts today, becoming variable this evening and W 5-10 kts overnight tonight. W-SW winds 5-15 kts expected Tuesday. SYNOPSIS: Showers and a few thunderstorms will impact the TAF sites today. Some storms with strong winds and hail are possible at KSDY & KGDV late this afternoon and this evening, tapering off to showers during the late evening and overnight hours. Rain will lower visibilities and ceilings at times to MVFR and occasionally to IFR through tonight. 97 && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:31 PM MDT | Areal Flood Advisory | GGW | Garfield, Petroleum, Phillips, Valley | 3 hr |
| Jun 29, 4:31 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland, Wibaux | 59 min |
| Jun 29, 5:26 PM MDT | Special Weather Statement | GGW | Richland | 49 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.